Alert archive / Kentucky / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 135, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Aug 23, 2013, 3:15 PM CDT for Allen County, Logan County, Warren County, Kentucky. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2013, 3:15 PM CDT (20:15 UTC)
- Expired
- Aug 23, 2013, 3:55 PM CDT
- In force
- 40 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Allen County, KY, Logan County, KY, Warren County, KY
The radar
The Nashville radar (KOHX), 69 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.3 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2024 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 743 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:25 PM CDT, 50 minutes earlier.
Area forecast discussion, Aug 23, 2:25 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 325 PM EDT Fri Aug 23 2013 .SHORT TERM (Now through Sunday Night)... Issued at 321 PM EDT Fri Aug 23 2013 A broken line of thunderstorms that has redeveloped this afternoon over parts of central KY along a dewpoint boundary. The line was drifting south-southeast, and had produced some heavy downpours - the Grayson County Mesonet picked up nearly over a quarter of an inch in 5 minutes. North of Glasgow, radar estimates of around 2 inches show up for a few pixels. Our local 12Z WRF model has a fairly good handle on this convection, with continued slow movement south and dissipation by 01Z. Pea-sized hail just reported north of Glasgow...so some of the 2 inch rainfall estimate could have been hail-tainted. Once these storms start to weaken with the setting sun this evening, a relatively drier regime begins as we become dominated by a surface high pressure over the Great Lakes. In the upper levels, the 500 mb ridge over the Central Plains will provide weak NW flow aloft. This scenario is not enough to usher in drastically cooler and drier air along the lines of last weekend, but overnight lows the next two nights should be 1-3 degrees below what we saw this morning, as cloud cover will be next to nil by midnight. With dew points in the lower 60s, this spells out to min temps in the mid to upper 60s both nights, save for a few lower 60s north of the Ohio River. Max temperatures Saturday will be similar to today, with most topping out in the mid to upper 80s. .LONG TERM (Monday through Saturday)... Issued at 303 PM EDT Fri Aug 23 2013 The majority of the long term period will feature a highly amplified upper-level trough off the western CONUS, allowing an expansive blocking high to envelop much of the central CONUS. This high will control the sensible weather through the long term period, providing generally dry conditions but rising temperatures through next week. The upper ridge will really take hold across the central United States this weekend, as 500 mb heights rise to 596 dam across the Central Plains. The influence of this ridge will spread into the Ohio Valley Sunday into early next week, allowing very warm air to push east into portions of the region. Sunday will bring highs in the upper 80s. However, the better southerly flow will remain west of the region, meaning dewpoints won't be all too oppressive. They likely will remain in the middle 60s, which will put heat indices in the lower 90s. The oppressive airmass will work in Monday and last through the remainder of the long term period. Highs will slowly rise each day, pushing into the lower 90s, with Wednesday perhaps flirting with some mid 90s across some locations. These temperatures are a bit above guidance, but will certainly be attainable as this pattern is climatologically favored for warm temperatures in the Ohio Valley. Soils are actually quite dry across southern IN and northern KY, which is where the warmest 850mb air will move into on Wednesday. An examination of soundings does show the potential for some dry air mixing down, however, which may limit heat indices in the heat of the afternoon hours on Wednesday. Nonetheless, heat indices nearing 100 degrees certainly look possible, especially Wednesday afternoon. Despite temperatures not being all too oppressive, the prolonged nature of the heat (which could last well into next weekend) could cause some issues for sensitive groups and anyone working outside. Guidance continues to suggest isolated convection developing each afternoon Sunday through Tuesday, as a very weak boundary remains nearly stationary across central KY. However, the building heights aloft will likely establish a decent mid-level subsidence inversion, which is evident on many forecast soundings across the region. Therefore, while a storm could potentially bust through the cap on any day, think coverage will likely remain around 10%, thus not worth a mention at this time. Guidance suggests a better threat for rain on Thursday, as a strong shortwave rounds the periphery of the ridge, and carves out a trough across the NE, which could help push the influence of the upper ridge back to the west a bit. This would put at least the eastern CWA in the better northwesterly flow aloft, potentially bringing more active weather. However, this signal is a known bias in guidance this time of year, and think the strength of this ridge will win out, ultimately keeping the precipitation chances east of the region. Therefore, will continue with a dry forecast through the extended period. && .AVIATION (18Z TAF Update)... Issued at 115 PM EDT Fri Aug 23 2013 All that remains of earlier convection is isolated thunder in a broken line from south of BWG to near SME at this hour. With these moving SE at 15kt, will include VCTS for BWG until 21z, though unless additional cells build, should be south of the TN border well before then. At SDF and LEX, flat-topped cumulus and some high AC/low CI will be all for this afternoon before clearing with the setting sun. Other than the precip near BWG, this should be a fairly uneventful TAF period, with the flow around surface high centered over the Great Lakes working to drop dew points down a few degrees, and the upper ridge over the central plains close enough to keep us in a weak NW flow. NAM MOS is bullish on fog at BWG overnight, suggesting IFR vsbys 09-15Z but this seems overdone. Will insert a TEMPO 4SM there 07-11Z which seems more likely. Light winds and only scattered cumulus again by the end of the TAF period for all sites. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && Short Term........JBS Long Term.........KJD Aviation..........JBS
Hazardous weather outlook, Aug 23, 1:45 PM CDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 245 PM EDT FRI AUG 23 2013 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-240730- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN- PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY- MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY- OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY- HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY- NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY- LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY- EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY- WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY- ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG... BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX... MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE... BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN... CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON... PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG... NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE... LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE... GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE... BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE... EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY 245 PM EDT FRI AUG 23 2013 /145 PM CDT FRI AUG 23 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SCATTERED STRONG THUNDERSTORMS WILL CONTINUE THROUGH EARLY EVENING ACROSS CENTRAL AND SOUTH CENTRAL KENTUCKY. SOME OF THESE STRONGER STORMS WILL PRODUCE LOCALIZED HEAVY RAINFALL...FREQUENT LIGHTNING...AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE. 13/JSD
In the hours before
Special weather statement, Aug 23, 1:43 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
143 PM CDT FRI AUG 23 2013
KYZ026-027-062-063-074>076-231910-
BARREN KY-EDMONSON KY-GRAYSON KY-HART KY-METCALF KY-MONROE KY-OHIO
KY-
143 PM CDT FRI AUG 23 2013
...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
HALF INCH HAIL IN CENTRAL KENTUCKY...
AT 140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES WEST OF
LEITCHFIELD TO 10 MILES NORTHWEST OF GLASGOW TO 10 MILES NORTHWEST OF
TOMPKINSVILLE...AND MOVING SOUTHEAST AT 15 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...AND PEA SIZED HAIL...ARE EXPECTED WITH THESE STORMS.
THESE STORMS WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE
MARKERS 48 AND 60.
THESE STORMS WILL AFFECT THE CUMBERLAND (NUNN) PARKWAY BETWEEN MILE
MARKERS 11 AND 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO TORRENTIAL DOWNPOURS WHICH COULD CAUSE PONDING IN
LOW-LYING AREAS...FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IF POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND
AVOID USING THE TELEPHONE UNLESS IT IS AN EMERGENCY.
&&
LAT...LON 3692 8595 3741 8649 3763 8687 3760 8662
3756 8660 3759 8657 3755 8631 3706 8569
3662 8569
TIME...MOT...LOC 1841Z 334DEG 11KT 3753 8653 3711 8602
3680 8583
JBSSpecial weather statement, Aug 23, 2:12 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
212 PM CDT FRI AUG 23 2013
KYZ026-027-061>063-071-073>076-231955-
ALLEN KY-BARREN KY-BUTLER KY-EDMONSON KY-GRAYSON KY-HART KY-METCALFE
KY-MONROE KY-OHIO KY-WARREN KY-
212 PM CDT FRI AUG 23 2013
...A BROKEN LINE OF OCCASIONALLY STRONG THUNDERSTORMS WITH DANGEROUS
LIGHTNING...HEAVY RAIN...HALF INCH HAIL...AND 40 MPH WINDS WILL SAG
SOUTH ACROSS BUTLER...LOGAN...AND BARREN COUNTIES...
AT 208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A BROKEN LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7
MILES SOUTHEAST OF HARTFORD TO 9 MILES SOUTH OF GLASGOW...AND MOVING
SOUTH AT 15 MPH.
SOME OF THESE STORMS MAY PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING...HEAVY RAIN REDUCING VISIBILITIES...HALF INCH HAIL...AND
GUSTY WINDS OF AROUND 35 TO 40 MPH.
* THESE STORMS WILL ALSO IMPACT...
PLUM SPRINGS...
MOUNT VICTOR...
MORGANTOWN...
HARTFORD...
GLASGOW...
SIMMONS AND ETOILE...
PRENTISS AND KEN WYE...
HIGHVIEW AND NINETEEN...
COOL SPRINGS AND MUD LICK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3756 8701 3741 8620 3705 8568 3678 8570
3663 8586 3721 8691 3724 8693 3723 8694
3727 8699 3732 8699 3736 8703 3736 8707
3732 8711 3733 8712
TIME...MOT...LOC 1910Z 006DEG 15KT 3737 8683 3686 8592
JSDSpecial weather statement, Aug 23, 2:48 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
248 PM CDT FRI AUG 23 2013
KYZ026-061-070>075-232035-
ALLEN KY-BARREN KY-BUTLER KY-LOGAN KY-MONROE KY-OHIO KY-SIMPSON
KY-WARREN KY-
248 PM CDT FRI AUG 23 2013
...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
HALF INCH HAIL...AND 40 MPH WINDS...
AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF
MORGANTOWN TO 14 MILES EAST OF SCOTTSVILLE...AND MOVING SOUTHWEST AT
20 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...HALF INCH HAIL...AND GUSTY WINDS OF AROUND 35 TO 45
MPH...ARE EXPECTED WITH THESE STORMS.
* THESE STORMS WILL ALSO IMPACT...
THREE SPRINGS...
SCOTTSVILLE...
PLUM SPRINGS...
MOUNT VICTOR...
MORGANTOWN...
YESSE AND SOUTH HILL...
PLEASANT HILL AND ROCHESTER...
HUNTSVILLE AND SILVER CITY...
HALIFAX AND WALNUT HILL...
THESE STORMS WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE
MARKERS 20 AND 36.
THESE STORMS WILL AFFECT THE NATCHER PARKWAY BETWEEN MILE MARKERS 1
AND 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
BE AWARE THAT A GUST FRONT PRECEDING THESE STORMS WILL GENERATE
STRONG AND GUSTY WINDS WELL BEFORE THE ARRIVAL OF ANY RAIN.
&&
LAT...LON 3738 8710 3723 8654 3678 8581 3662 8593
3665 8638 3707 8701 3709 8691 3712 8690
3716 8693 3722 8691 3727 8699 3735 8702
3737 8706 3732 8711 3733 8714 3734 8714
3735 8714
TIME...MOT...LOC 1948Z 029DEG 15KT 3723 8683 3677 8596
AMSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 1:43 PM CDT | Special Weather Statement | LMK | Barren, Edmonson, Grayson, Monroe | 27 min |
| Aug 23, 2:12 PM CDT | Special Weather Statement | LMK | Barren, Butler, Edmonson, Ohio, Warren | 43 min |
| Aug 23, 3:29 PM CDT | Areal Flood Advisory | LMK | Warren | 91 min |
| Aug 23, 3:37 PM CDT | Special Weather Statement | LMK | Logan, Simpson | 43 min |
| Aug 23, 3:42 PM CDT | Severe Thunderstorm Warning | LMK | Logan, Simpson | 28 min |
| Aug 23, 4:11 PM CDT | Areal Flood Advisory | LMK | Logan | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.